Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 73, NWS Grand Forks, ND

July 9, 2023Lake of the Woods County, Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 9, 2023, 7:47 PM CDT for Lake of the Woods County, Roseau County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2023, 7:47 PM CDT (00:47 UTC)
Expired
Jul 9, 2023, 8:30 PM CDT
In force
43 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lake of the Woods County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 237 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2023-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 607 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2023-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
607 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.2
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted.

462 
WUUS53 KFGF 100047
SVRFGF
MNC077-135-100130-
/O.NEW.KFGF.SV.W.0073.230710T0047Z-230710T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
747 PM CDT Sun Jul 9 2023

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northeastern Roseau County in northwestern Minnesota...
  Central Lake of the Woods County in north central Minnesota...

* Until 830 PM CDT.

* At 747 PM CDT, a severe thunderstorm was located near Arnesen, or
  27 miles east of Roseau, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Warroad, Baudette, Arnesen, Springsteel Island, Williams, Lude and
  Birch Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4855 9449 4891 9535 4900 9528 4900 9516
      4905 9515 4890 9468 4888 9468 4883 9471
      4878 9469 4872 9459 4869 9444 4870 9443
TIME...MOT...LOC 0047Z 298DEG 40KT 4895 9518 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Riddle
2 follow-up statements
968 
WWUS53 KFGF 100111
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
811 PM CDT Sun Jul 9 2023

MNC135-100121-
/O.CAN.KFGF.SV.W.0073.000000T0000Z-230710T0130Z/
Roseau MN-
811 PM CDT Sun Jul 9 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROSEAU COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4855 9449 4881 9509 4895 9501 4895 9500
      4891 9488 4890 9468 4888 9468 4883 9471
      4878 9469 4872 9459 4869 9444 4870 9443
TIME...MOT...LOC 0111Z 301DEG 40KT 4880 9484 

$$

MNC077-100130-
/O.CON.KFGF.SV.W.0073.000000T0000Z-230710T0130Z/
Lake of the Woods MN-
811 PM CDT Sun Jul 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR CENTRAL LAKE OF THE WOODS COUNTY...

At 811 PM CDT, a severe thunderstorm was located near Graceton, or 42
miles east of Roseau, moving southeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Baudette, Williams, Clementson, Zippel Bay State Park, Graceton, Pitt
and Wheelers Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4855 9449 4881 9509 4895 9501 4895 9500
      4891 9488 4890 9468 4888 9468 4883 9471
      4878 9469 4872 9459 4869 9444 4870 9443
TIME...MOT...LOC 0111Z 301DEG 40KT 4880 9484 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Riddle
024 
WWUS53 KFGF 100133
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
833 PM CDT Sun Jul 9 2023

MNC077-100143-
/O.EXP.KFGF.SV.W.0073.000000T0000Z-230710T0130Z/
Lake of the Woods MN-
833 PM CDT Sun Jul 9 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAKE OF THE WOODS
COUNTY HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 4855 9449 4881 9509 4895 9501 4895 9500
      4891 9488 4890 9468 4888 9468 4883 9471
      4878 9469 4872 9459 4869 9444 4870 9443
TIME...MOT...LOC 0133Z 297DEG 37KT 4872 9470 

$$

Riddle

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:37 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 9, 6:37 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
637 PM CDT Sun Jul 9 2023

.UPDATE...
Issued at 637 PM CDT Sun Jul 9 2023

Once again, more showers and thunderstorms are developing across
the area this afternoon. Monitoring the potential for some to
possibly be strong/severe, but that chance is on the low side
(~10-20%). Forecast remains on track.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 310 PM CDT Sun Jul 9 2023

Conditional storm threat still expected for the remainder of the
afternoon into the evening, with much of the instability occurring
ahead of the forcing/main focus for storm development. Main frontal
boundary situated across the southern Manitoba with some
showers/embedded storms to the north/east of Winnipeg along and
ahead of the front. This boundary will continue to drop south into
northern/northeastern portions of the area by early this evening.
There may be a limited window for some development along and ahead
of the front tapping into the instability and 45-50kt shear to have
some strong to potentially severe storms. Otherwise the majority of
development expected behind the front with limited instability so
expect an area of showers and an embedded storm into mid/late
evening in the far northeast.

Further south, still have some CU development across the south in
the vicinity of WAA aloft. Strongest push of WAA into central ND
where CU field more developed and even a few returns on radar near
BIS. Additional weak CU development near the ND/SD border in the far
south and toward west central MN. Therefore still monitoring the
potential for an isolated storm to develop in the far south where
instability is greater, yet bulk shear remains more limited. Any
storm that does develop has the potential to stay somewhat organized
with the potential for marginally severe hail or wind gusts.

As the frontal boundary pushes through the forecast area Monday,
could still see a few lingering showers early Monday, but diurnal
development along the boundary toward mid-day possible across the
central/south, with the boundary to have moved through the area by
early evening. Little instability to be expected with this activity
so expect mainly showers. Dry and cool conditions then expected into
Monday night, with 850 temps dropping to around +5C therefore expect
chilly for July overnight lows into the 40s across much of the area.

.LONG TERM...(Tuesday through Sunday)
Issued at 310 PM CDT Sun Jul 9 2023

- Below average temperature pattern expected to begin the week, with
temperatures transitioning then moderating toward seasonal into
next weekend.

- The pattern keeps occasional shower chances in place from Tuesday
through next weekend. Slight better chances for showers Tuesday,
however actual chances for wetting precipitation (0.1"+) are less
than 20%. Thunderstorm chances remain even lower, and the
probability for severe weather impacts is very low.

Persistent westerly to northwesterly flow pattern aloft expected
through the extended range as the main push of warmer air to remain
shunted to the south as the forecast area will be dominated by a
large upper level trough wobbling across central Canada. A series of
weak upper level waves will impact the area in the flow pattern
setting up a pesky pattern of occasional showers through the week.
Periods of weak instability will suggest potential for some embedded
storm chances, however widespread thunderstorm activity chances will
be low along with the a very low threat of severe weather through
the week. Coldest air aloft in place Monday into Tuesday, with
gradual warming aloft through the week. 850 temps climb back into
the mid teens celsius Tuesday into and Wednesday and remain in the
mid teens through the week. Thermal ridge to build back into the
area toward Sunday with 850 temps returning to the upper teens to
near 20C.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 637 PM CDT Sun Jul 9 2023

VFR conditions for the period, with a wind shift imminent as a
cold front moves south through the area. Winds will remain around
10kts all night, with the exception of in the MN trees (BJI). They
will increase to 10-15kts Monday afternoon with gusts up to 25 kts
possible. TS and SH remain a threat both this afternoon and Monday
afternoon for all TAF sites.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...AK
SHORT TERM...MJB
LONG TERM...MJB
AVIATION...AK
Hazardous weather outlook, Jul 9, 5:29 AM CDT, 14 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
529 AM CDT Sun Jul 9 2023

MNZ004>009-013>017-022>024-101030-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-
529 AM CDT Sun Jul 9 2023

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms are possible late
afternoon into the early evening with the best chances North of
highway 2 in Minnesota. Main threats are hail up to 1 inch and 60
mph gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required late this afternoon into the
evening.

MNZ001>003-027>032-040-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-101030-
West Polk-Norman-Clay-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
529 AM CDT Sun Jul 9 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated strong thunderstorms are possible this afternoon. Wind
gust up to 50 mph and nickel sized hail are the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:45 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard30 min
Jul 9, 8:15 PM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard45 min
Jul 9, 8:45 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail45 min
Jul 9, 9:32 PM CDTSpecial Weather StatementFGFWadena58 min
Jul 10, 3:16 PM CDTSpecial Weather StatementFGFLake of the Woods59 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.